HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Thyroid Disorders (https://www.healthboards.com/boards/thyroid-disorders/)
-   -   Synthroid & bone loss? (https://www.healthboards.com/boards/thyroid-disorders/1031491-synthroid-bone-loss.html)

2000airedale 03-04-2017 01:55 PM

Synthroid & bone loss?
 
I am a 48 year old female runner who has been on Synthroid (started at 75 mcg; currently at 137 mcg) for 11 years. My thyroid labs have been good, and I have been feeling okay as far as my hypo symptoms go. However, I fell while running last July, and I was recently diagnosed with a stress fracture in my hip (ilium). The doctors say it is an unusual place for the bone to break and suspect osteoporosis. I have a bone scan scheduled for Mon. but am nervous. My doctor said I probably would be on Synthroid for life, but do patients get weaned off it if they develop this adverse reaction (bone loss), if it is likely a result of the Synthroid? Has anyone been treated for osteoporosis and hypothyroidism? Thanks!

Soonermully 03-05-2017 06:06 AM

Re: Synthroid & bone loss?
 
Hi
Yes thyroid meds cause osteoporosis. I have been on meds for 25 years since I was 24y/o Need to check vit d levels and take calcium. I have been taking both since being diagnosed with Hashi.
You will always have to be on thyroid meds.

midwest1 03-05-2017 10:17 AM

Re: Synthroid & bone loss?
 
Multiple studies have shown that appropriate doses of thyroid replacement meds don't cause excessive bone loss in the way that excessive levels of T4 caused by untreated hyperthyroidism do. Even thyroid cancer survivors who must take supra-supressive doses of synthetic levothyroxine to control their TSH production don't suffer more bone loss than hypothyroid patients taking a "normal" replacement amount.

If your TSH has been around 1.0 and your free T4 not higher than about 70% of its lab range for all this time, it's not likely at all that any bone loss you might have was caused by Synthroid.

You can't just "wean off" thyroid replacement. You're taking it because your thyroid gland can no longer produce enough hormone for your needs. If your were to stop it, your bones would definitely then take a hit along with every other system in your body and mind.

There is some evidence that natural thyroid hormone (such as Armour) is better for bone health because of the naturally-occuring calcitonin it contains. I've only taken Armour-type replacement for 13 years and can say my bone density is the same as it was at the outset. That isn't to say my bone status would be different if I had taken a synthetic levothyroxine... Only that it's not worse.


All times are GMT -7. The time now is 01:20 PM.